Format

Send to

Choose Destination
Anaesthesia. 2018 Jan;73 Suppl 1:76-84. doi: 10.1111/anae.14143.

Adverse drug reactions.

Author information

1
Department of Anaesthesia, University Hospital Bristol, Bristol, UK.
2
Department of Anaesthesia and Pain Medicine, St. John of God Murdoch Hospital, Perth, Western Australia.

Abstract

Adverse drug reactions are a cause of significant morbidity and mortality to patients and a source of financial burden to the healthcare system. Of the wide spectrum of adverse drug reactions, the most concerning to the anaesthetist remain anaphylaxis and malignant hyperthermia. Although the incidence of anaphylaxis under anaesthesia is difficult to ascertain, it occurs commonly enough that most anaesthetists will manage at least one case in their career. The wide range of drugs given in the peri-operative period and the variable presentation in the anaesthetised patient can delay diagnosis and treatment, and adversely affect outcome. Furthermore, despite improvements in testing, causative drugs can still be difficult to identify, as adverse reactions may be mediated by mechanisms other than IgE activation. With an increase in the reporting of anaphylaxis to newer anaesthetic drugs such as sugammadex, combined with change over the recent decades in the most likely causative peri-operative agents, it is imperative anaesthetists remain up to date on recent developments. In addition, they should be vigilant to patient characteristics, including pharmacogenetic variations that may predispose to adverse drug reactions, in order to help minimise risks of a reaction. The severity of adverse drug reactions to peri-operative drugs means morbidity and mortality remain high.

KEYWORDS:

adverse drug reactions; aetiology; anaphylaxis; diagnosis and treatment; peri-operative anaphylaxis

PMID:
29313907
DOI:
10.1111/anae.14143
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center